Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 97, NWS Melbourne, FL

August 13, 2005Orange County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 13, 2005, 7:20 PM EDT for Orange County, Florida. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2005, 7:20 PM EDT (23:20 UTC)
Expired
Aug 13, 2005, 8:01 PM EDT
In force
41 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Orange County, FL

The radar

The Melbourne radar (KMLB), 81 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 7:25 PM EDTHAIL 0.75Winter Park, FLAT THE WINTER PARK PD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 11.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2005-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2600 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2005-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2600 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
725 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 132321
SVRMLB
FLC095-140000-
/O.NEW.KMLB.SV.W.0097.050813T2320Z-050814T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
720 PM EDT SAT AUG 13 2005

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ORANGE COUNTY IN EAST CENTRAL FLORIDA
  THIS INCLUDES THE CITIES OF...WINTER PARK...ORLANDO...AZALEA       
  PARK...MAITLAND

* UNTIL 800 PM EDT

* AT 720 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR WINTER PARK. THIS
  STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  AZALEA PARK BY 735 PM EDT
  CONWAY...ORLANDO...BELLE ISLE AND PINE CASTLE BY 800 PM EDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

LAT...LON 2865 8126 2862 8147 2836 8145 2840 8117

$$

JP
2 follow-up statements
000 
WWUS52 KMLB 132349
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
746 PM EDT SAT AUG 13 2005

FLC095-140000-
/O.CON.KMLB.SV.W.0097.000000T0000Z-050814T0000Z/
ORANGE FL-
746 PM EDT SAT AUG 13 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 800 PM EDT FOR
CENTRAL ORANGE COUNTY...

AT AROUND 730 PM EDT...WINTER PARK POLICE REPORTED PENNY SIZE HAIL 
WITH THE SEVERE STORM OVER CENTRAL ORANGE COUNTY THAT WAS NEARLY 
STATIONARY.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MAITLAND...FAIRVIEW SHORES...EATONVILLE AND 6 MILES EAST OF   
LOCKHART BY 800 PM EDT. ADDITIONAL STORMS WERE OVER THE ORLANDO 
INTERNATIONAL AIRPORT AND A GUST OF 43 MPH WAS REPORTED AT 740 PM.  

LAT...LON 2865 8126 2862 8147 2836 8145 2840 8117

$$

JP
000 
WWUS52 KMLB 140001
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
800 PM EDT SAT AUG 13 2005

FLC095-140010-
/O.EXP.KMLB.SV.W.0097.000000T0000Z-050814T0000Z/
ORANGE FL-
800 PM EDT SAT AUG 13 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ORANGE COUNTY EXPIRES
AT 800 PM EDT...

AT 800 PM EDT NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER CAPABLE OF PRODUCING DAMAGING WINDS OR LARGE HAIL. AS A
RESULT...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

HOWEVER...RADAR INDICATED THAT HEAVY RAIN...AND URBAN FLOODING IS 
POSSIBLE FROM THE THUNDERSTORM OVER THE MAITLAND AND WINTER PARK 
AREA. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR 
THE LATEST SEVERE WEATHER INFORMATION.

LAT...LON 2865 8126 2862 8147 2836 8145 2840 8117

$$

JP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:00 PM EDT, 4 hours 20 minutes earlier.

Area forecast discussion, Aug 13, 3:00 PM EDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
300 PM EDT SAT AUG 13 2005

.DISCUSSION...

...BELOW NORMAL RAIN CHANCES NEXT WEEK...

DIURNAL CONVECTION HAS STRUGGLED SO FAR.  AS OF 18Z...ONLY ISOLD
COVERAGE S OF KVRB AND AROUND THE N SHORE OF LAKE OKEECHOBEE...AND
EVEN THESE HAVE BEEN UNREMARKABLE SO FAR. WEST COAST SEA BREEZE HAS
FULLY FORMED WHILE THE EAST COAST BREEZE WAS JUST PUSHING N OF KVRB
AS OF 18Z.  SUSPECT THE RIDGE AXIS OVERHEAD IS ENHANCING LOCAL
SUBSIDENCE AND DELAYING CONVECTION.

WEAK STEERING FLOW WITH THE DLM RIDGE OVERHEAD WILL PREVENT THE
SEABREEZE FROM INTERACTING S OF THE CAPE.  THERE IS A POSSIBILITY
THAT STORMS OVER THE BIG BEND REGION WILL KICK OUT AN OUTFLOW
BOUNDARY THAT COULD INTERACT WITH THE SEABREEZE NORTH OF THE
CAPE...BUT THE SEABREEZE HAS TO MAKE IT UP THERE FIRST.  GIVEN THE
RATHER PALTRY LOOKING CU FIELD OVER MOST OF THE CWA...IT WOULD
APPEAR THAT STORM FORMATION OVER THE INTERIOR/NRN COAST IS GOING TO
BE ISOLD AT BEST.

CANNOT COMPLETELY RULE OUT THE POSSIBILITY OF STRONG STORMS FORMING
ALONG ANY MESOSCALE COLLISION BOUNDARIES...PRIMARILY DUE TO THE FACT
THAT THE FEW THAT MAY FORM WILL HAVE THE JUICED-UP AIRMASS ALL TO
THEMSELVES.  HOWEVER...THAT SCENARIO DOES NOT APPEAR TO BE IN THE
MAKING THIS TIME AROUND.  WILL CARRY ISOLD POPS OVER THE
INTERIOR/NRN COAST THRU 02Z...CENTERAL/SRN COAST WILL HAVE THE
SILENT 10%.  NO SIG WX ANTICIPATED AFT 02Z.

SUNDAY AND MONDAY...HIGH PRESSURE RIDGE AXIS ACROSS THE FLORIDA
PENINSULA WILL DEEPEN AND STRENGTHEN PRODUCING WARM (STABLE) TEMPS
ALOFT. PWATS WILL REMAIN AROUND 2 SUNDAY WHICH SHOULD BE SUFFICIENT
TO SPARK SCATTERED (50%) AFTN STORMS OVER THE INTERIOR. THE SEA
BREEZE BOUNDARY WILL DEVELOP EARLIER AND PUSH INLAND MORE EASILY
THAN TODAY...SO LOWER POPS (30%) NEAR THE COAST ESP S OF THE CAPE.
DESPITE SIMILARLY HIGH PWATS MONDAY...INCREASING SUPPRESSION AND
WARMTH AT H5 FROM MID LEVEL HIGH NOSING IN FROM THE EAST WILL LIMIT
CONVECTIVE COVERAGE. SO HAVE LOWERED POPS TO 30-35% INTERIOR AND
20-25% COAST.

TUE-SAT...FORECAST AREA WILL BE UNDER DEEP LAYER RIDGING WITH STRONG
MID LEVEL HIGH PRESSURE PROPAGATING WEST ACROSS THE PENINSULA
THROUGH MIDWEEK. THIS WILL BE ACCOMPANIED BY WARMING AND DRYING
ALOFT SO RAIN CHANCES WILL BE MUCH BELOW NORMAL. MID 90S INTERIOR
WITH FEW CLOUDS TO PROVIDE MUCH RELIEF AND LITTLE CHANCE FOR RAIN. A
MORE PROMINENT ONSHORE FLOW WILL KEEP DIURNAL TEMP RANGE LIMITED
ALONG THE COAST...NOT AS HOT DURING THE DAY AS THE INTERIOR BUT WARM
AND HUMID OVERNIGHTS. WILL NEED TO WATCH HEAT INDICES MID WEEK AS
SFC DEWPOINTS WILL REMAIN ELEVATED...DESPITE THE DRIER AIR ALOFT.
RAIN CHANCES EXPECTED TO SLOWLY RETURN TO CLIMO FRI-SAT OVER THE
INTERIOR...BUT REMAINING LOWER ALONG THE COAST. WILL NOT INCLUDE
OVERNIGHT AND MORNING COASTAL SHOWERS AT THIS TIME BUT THEY ARE A
POSSIBILITY ALONG THE COAST ESP LATE IN THE WEEK.

&&

.MARINE...GOOD BOATING CONDITIONS TO CONTINUE AS LOW LEVEL RIDGE
AXIS REMAINS ACROSS THE FL PENINSULA NEXT SEVERAL DAYS. ONSHORE FLOW
WILL DEVELOP BY AFT EACH DAY AS THE SEA BREEZE BOUNDARY PUSHES
INLAND. A SMALL LONG PERIOD SWELL IS ABOUT THE ONLY MINOR IMPACT
EXPECTED FROM DISTANT TC IRENE. THE SWELL WILL BE THE PRIMARY
COMPONENT TO WAVE HEIGHT...AS WIND WAVES WILL BE ALMOST NEGLIGIBLE.

&&

.AVIATION...ISOLD IFR TSRA OVER THE COASTAL COUNTIES S OF KMLB THRU
22Z AND ISOLD IFR TSRA BETWEEN KMCO AND KDAB BETWEEN 21Z AND 02Z.
VFR CONDITIONS ALL SITES BY 14/04Z...CONTINUING THRU 14/15Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  76  92  75  90 /  20  40  20  30
MCO  76  94  77  93 /  20  50  20  40
MLB  76  91  75  90 /  10  30  20  30
VRB  76  91  76  90 /  10  30  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...BRAGAW
LONG TERM....KELLY
Hazardous weather outlook, Aug 13, 5:12 AM EDT, 14 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
512 AM EDT SAT AUG 13 2005

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
140900-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
512 AM EDT SAT AUG 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
ISOLATED LIGHTNING STORMS WILL INITIALLY DEVELOP AROUND MIDDAY...
MAINLY SOUTH OF THE CAPE AND ALONG THE TREASURE COAST. ADDITIONAL
SCATTERED STORMS WILL FORM OVER THE CENTRAL FLORIDA INTERIOR AND NEAR
LAKE OKEECHOBEE BY MID AFTERNOON. THE ACTIVITY WILL MOVE INTO THE
NORTHERN COASTAL COUNTIES NEAR DAYTONA BEACH LATE IN THE DAY AND
EARLY THIS EVENING. A FEW STORMS WILL BECOME STRONG AND WILL PRODUCE
FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS BETWEEN 50 AND 60 MPH
AND COIN-SIZED HAIL.

...FLOOD IMPACT...
WITH LIGHT WINDS...STORM MOTION IS EXPECTED TO BE SLOW AND ERRATIC.
RAINFALL AMOUNTS IN A FEW STRONG STORMS WILL BE BETWEEN 2 AND 3
INCHES...GENERALLY FALLING IN AN HOUR OR LESS. THESE HEAVY RAINS WILL
RESULT IN CONSIDERABLE PONDING OF WATER ON ROADWAYS...AND WILL LIKELY
LEAD TO SOME MINOR FLOODING...ESPECIALLY IN AREAS WHICH HAVE RECEIVED
RECENT HEAVY RAINS.

...RIP CURRENT IMPACT...
SWELLS FROM DISTANT TROPICAL STORM IRENE WILL CONTINUE TO IMPACT THE
COASTAL WATERS AND BEACHES TODAY. THIS WILL RESULT IN A HIGHER RISK
FOR DANGEROUS RIP CURRENTS. ALWAYS REMEMBER TO SWIM NEAR A LIFEGUARD.

...MARINE THUNDERSTORM GUST IMPACT...
STORMS THAT FORM OVER LAND DURING THE LATE AFTERNOON AND EVENING
ARE EXPECTED TO DRIFT ACROSS THE COAST...ESPECIALLY FROM BREVARD
COUNTY NORTHWARD. FREQUENT LIGHTNING AND WIND GUSTS TO 35 KNOTS WILL
OCCUR WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST WITH
THE HIGHEST COVERAGE ACROSS THE INTERIOR COUNTIES. OCEAN SWELLS
FROM DISTANT TROPICAL CYCLONE IRENE WILL CONTINUE INTO EARLY NEXT
WEEK...ALONG WITH A SIGNIFICANT THREAT FOR RIP CURRENTS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION ARE ASKED TO SELF ACTIVATE IF SEVERE WEATHER
WARNINGS ARE ISSUED OR BECOMES IMMINENT.

In the hours before

Special weather statement, Aug 13, 6:56 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
656 PM EDT SAT AUG 13 2005

FLZ045-132345-
ORANGE-
656 PM EDT SAT AUG 13 2005

...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH OVER
CENTRAL ORANGE COUNTY...

AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS AND FREQUENT LIGHTNING
OVER THE CITY OF ORLANDO...MOVING SOUTH AT 5 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE CONWAY...PINE CASTLE AND BELLE ISLE.

JP

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.